Opioid Crisis Among Youth

Updated

You may have heard about the recent tragic passing of a student who attended Los Altos High School due to a possible ingestion of the synthetic opioid, fentanyl. Our hearts go out to the student’s family and surrounding community.  

Unfortunately, this student is one of a myriad of students across the nation who have died from opioid usage. In fact, opioid overdose among our teens has increased markedly over the last couple of years within Santa Clara County. It is important to understand the risk factors and warning signs related to opioid use. 

Talk to Children Early

It is never too early to talk to children about the dangers of illicit drugs, such as fentanyl.  Even though most children won’t encounter drugs until a later age, it is still important that they understand the side effects of what happens when someone takes drugs. Talk to your child about the importance of making healthy choices for their body and mind. We know that drugs have a great impact on a youth’s brain development. Educate them on those effects. The University of Alberta (Canada), School of Public Health, also recommends that parents:

  • Keep an open dialogue with your children, ask them questions and listen without judgment.  
  • Pay attention to their moods, behavior and social circles. Sudden changes should be met with curiosity and not criticism. 
  • Personally administer any prescribed opioids or addictive medications.  
  • Store any medications that could be misused out of sight and discard any unused medications 
  • Educate your children about the dangers of opioids and other illicit drugs.

Children with depression, anxiety, trauma and other mental health conditions are most likely to develop opioid addiction or turn to opioid usage.  According to Children’s Hospital of Orange County (CHOC), some of the warning signs that your child may be using opioids are:

  • Withdrawing from sports or other activities that they once enjoyed.  
  • Dropping grades.  
  • Isolating themselves from friends and family.  
  • Spending time with new, different friends.  
  • A sudden change in spending habits, having less money or asking for money frequently.  

CHOC also says it is important to look for physical symptoms of fentanyl misuse, which resembles physical symptoms of the misuse of other opioids and substances, such as:   

  • Respiratory depression, or slow and ineffective breathing.  
  • Slurred speech.  
  • Pinpoint pupils.  
  • Erratic behavior. 
  • Agitation.  
  • Exhaustion or lethargy.   


Resources

There are resources for parents who would like more information on the topic. Please review the resources below.

 

Support

If you or someone you know needs immediate crisis support, call: 

  • Substance Abuse and Mental Health Services (SAMHSA), 1-800-662-4357 (treatment referral)
  • Uplift Mobile Crisis Program, 1-408-379-9085 
  • Santa Clara County Suicide & Crisis Center, 1-855-278-4204 
  • National Suicide Prevention Lifeline, 1-800-784-2433; Crisis Text Line, #741741 
  • Santa Clara County Mental Health Referral Line, 1-800-704-0900 

 

 Parent Hub

Looking for news or information? The Parent Hub is a space custom-tailored for Carolyn Clark parents and families, providing quick access to resources, news, events, and general information you'll want to access daily. Visit this page at:

cclark.eesd.org/parenthub

Related News